Saturday, October 25, 2014
Monday, October 24, 2011 v84deb, Community Member, asks

Q: can some antidepressants cause migraines

I was taking Aropax and then switched to Prozac, I had never had a migraine headache before taking antidepressants and suddenly out of the blue they started, I have been off antidepressants for about 2 and a half years and haven't had a migraine for 2 years, can antidepressants cause migraines?
Answer This
Answers (1)
Nancy Harris Bonk, Community Member
10/29/11 4:19pm

Hi v84deb,

 

It's not that the antidepressants cause Migraines, rather some people may experience increased Migraines or a side effect of non-Migraine headaches. Migraine is a genetic neurological disease caused by overactive neurons in our brains and genetics, and triggered by things like dehydration, too much or too little sleep, skipping meals and changes in the barometric pressure to name a few.

 

 

Good luck

Nancy 

Reply
v84deb, Community Member
10/29/11 5:52pm

Thanks for this Nancy, I still find it a little odd that at 33 years old never having had a migraine headache, then after being on antidepressants for about 6 months out of the blue I had the zebra vision in the left eye and then the unbearable headache (sometimes neeeding an injection from the doctor as the medication just didn't work), these continued randomly with no clear triggers (as you mentioned above, I kept a diary of food/sleep, no caffeine etc) while I was on the medication, after coming off the medication they just stopped, I am still struggling with depression but am very scared about going back on the antidepressants as the migraines became another thing to fear and seemed to make the depression worse ie: stopped going out & enjoying myself, lots of time off work, the migraine medication made me feel like a zombie for a few days afterwards so more time off work, this affected my life and my childrens lives & basically stopped any progress I was making with regards to the depression, I really do believe after all of this that the Antidepressants caused my migraines, although the doctor and therapist don't seem to agree, to me it seems pretty clear, that is why I am asking if anyone else has had a similar experience to me, I just thought I would explain things a little better so you can see why I think there is a connection.

 

Thanks...Debbie

Reply
Nancy Harris Bonk, Community Member
11/ 7/11 11:20am

Oh, I understand, I do. Maybe they triggered something in your brain rather than caused a Migraine. Just thinking outloud here, I have absolutely no evidence or studies to help you with that one, that I could find.

 

Does anyone in your family have Migraines? Sometimes if we look back far enough we can find a long lost relative who had 'sick' headaches or headaches that required them to go into a dark room.... just a thought.

 

Hang in there,

Nancy

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By v84deb, Community Member— Last Modified: 11/07/11, First Published: 10/24/11